Sundowning, agitation that occurs in the late afternoon and evening, is a common problem in dealing with dementia patients. While the actions may vary, it can be a frightening thing because there doesn’t seem any reason for the agitation. It can also cause the unwary to react, thus making the problem worse. Here are a few of the symptoms and some ways to deal with it.
Anxiety: This can be tipped off by something happening or just occur out of nowhere. The most recent event in our family came up because we can’t find our elder’s datebook. She and her caregiver looked for it for quite some time, though the caregiver tried to get our elder to get back in bed. (Her ankle was broken in a fall a couple of months ago…)
Restlessness: Anyone can recognize this. As an example, our elder went to the bathroom five times in one hour even though her favorite television show was on. She wandered around the house, looking for things to do. She checked the laundry more than once, even though it had already been done.
Anger: This is one of the most dangerous aspects of sundowning. It can lead to verbal abuse and then mushroom to the physical. Keeping our elder from getting to this point is of paramount importance, as she has already gotten to the verbal abuse stage.
So, what can we do about it? We do have tools to use to help the elderly get through this without harming themselves or others.
Redirection: I am not an expert at this method but all of our elder’s caregivers are. I’ve seen and heard them use a gentle tone and quietly change the subject. Bear in mind that even when it’s done right, it may not work. It depends on the elder, how far into the episode it’s started and how much the elder can understand.
Guarding Emotions: This is not easy. When verbally attacked the natural response is in kind. I know. I’ve done that, and it never helps. Usually I step out of the way and let the professionals handle it because my emotions are too involved. If you find yourself in this predicament, it may be time to get professional help for your elder.
Medication: I won’t call this a last resort. There are times when it has to be the first resort. There are several different types of medication available and while they will most likely cause the elder to become sleepy, it’s much better than having her charge into the dining room and throw the visiting nurse out (which our elder did last week). If medications have been ordered, giving them at the first sign of this syndrome is by far the best method.
Most of all, try to think about how you would feel if you were in the elder’s place. I have thought about it a lot. How would I feel if my memory was failing and I could tell that my body was failing as well? How would I feel if I no longer had control over my own life? It’s not a pretty place to be.